MAUDE Adverse Event Report: CARDIAC ASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIAC ASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 5800-0000
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/11/2023
Type of Reportable Event Malfunction
Event or Problem Description
Livanova received a report that a lifesparc pump stopped and was unable to be restarted during support.The user attempted to prime the pump without a livanova representative present and described putting an unspecified amount of saline into the circuit and placing both ends of the circuit into a basin to attempt a basin prime.The pump was started and initially ran, but user reported that it stopped shortly after and could not be restarted.The user reportedly attempted a restart of the lifesparc controller, plugging in the drive line several times with no improvement.The user indicated that they potentially had an "air lock" in the pump head or that the drive line plug potentially got wet but were unable to specify further.There was no patient injury reported.
 
Additional Manufacturer Narrative
A1.-a6.Patient information not provided.H10.Livanova manufactures the lifesparc pump.The event occurred in arlington heights, illinois.There was no report of patient injury.The complained device has been returned to livanova for evaluation.The investigation is ongoing but is not yet completed.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
During follow-up communication, it was reported that the device was never used on a patient.The pump was returned to livanova for evaluation.The pump was returned in three sealed bags with no visible fluid and was wet with saline from the priming attempts made be users.The pump was never exposed to blood.The returned lifesparc pump was installed on a circuit with sterile water perfusate and connected to lifesparc controller.The rotor axial load was measured to determine the upward force with which the ruby ball was being pushed into the ceramic cup.The force necessary to push the rotor tip out of the ceramic cup was measured in triplicate using the fixture and a force gauge and measured as 2.74 lbs., 2.49 lbs., and 2.91 lbs., significantly greater than a normal axial load.When pump startup was attempted, the device did not pulse and no rotor motion was observed, leading to a failed startup.Further functional testing could not be performed because the device would not start.The pump was sectioned for additional visual observation after the functional test and the ceramic cup was found to be off-center.The power cord was intact, and all pins were undamaged.Some scuffing marks were identified on the impeller vanes and the inner surface and the ruby ball was sunken into the rotor tip.The wear/scuffing of the impeller vanes demonstrated by the opaque, scratched top surface and debris on back edge suggests vanes contacted the upper housing inner surface when the pump was running.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.The complained failure was confirmed.The most likely cause of this event was failure to prime the circuit correctly.The initial partial prime with saline likely allowed the pump to start briefly.However, if the circuit was not fully primed, air is eventually allowed to fill the pump.As a result, priming fluid will not wash through the bearing region.If air is introduced into the pump, it prevents heat generated by the friction of the pivot bearing from being carried downstream, thus leading to heat being concentrated at the rotor tip.The controller log corroborates the site report that the pump started briefly after the partial prime.High pump current was likely caused by high friction and heat generation between the ruby ball and ceramic cup as the pump was run without proper priming.In the lifesparc pump directions for use (cp-pit-7000-0173, rev.9), item 16 of the warnings and precautions section states: ¿prior to use, make sure that all air has been removed from the pump and extracorporeal circuit.¿ a recommendation was made to the livanova sales rep to reiterate this warning/precaution to the user.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIAC ASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIAC ASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key18069058
Report Number2531527-2023-00035
Device Sequence Number7815003
Product Code KFM
UDI-Device Identifier00814112020593
UDI-Public(01)00814112020593(17)240410(11)220518
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2024
Device Model Number5800-0000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/11/2023
Supplement Date Received by Manufacturer11/16/2023
Initial Report FDA Received Date11/03/2023
Supplement Report FDA Received Date12/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown